|Is there a relationship between patients receiving chemotherapy and CIN?|
|J. Singh and A Daftary in the J Nucl Med Technol 2008;36:69-74 list a number of factors that increase the risk for CIN and chemotherapy is one of them. |
Here is the full list from the article; Advanced age, antibiotics (aminoglycosides such as gentamycin), cardiovascular disease, chemotherapy, collagen vascular diseases, elevated serum creatinine levels (variable levels, 1.3–2.0 mg/dL), dehydration, diabetes (insulin-dependent > 2 y; non–insulin-dependent > 5 y), nonsteroidal antiinflammatory medications, paraproteinemias (myeloma), renal disease, kidney transplant.
The key to chemotherapy is that some agents are nephrotoxic and so the IV contrast and the chemotherapy could be a “double whammy” to the patients renal function. Lameire et al reported in the Annals of Medicine 2005, 37; 13-25 on this topic and concluded that “ Acute renal failure (ARF) is defined as a sudden decrease in glomerular filtration rate leading to an acute rise in blood urea nitrogen and serum creatinine levels. It is a serious complication of cancer and constitutes a major source of morbidity and mortality.
Current data suggest that ARF has the potential to substantially jeopardize the chances of cancer patients receiving optimal treatment and a potential cure. The pathways leading to ARF in cancer patients are common to the development of ARF in other conditions. However, ARF may also develop due to aetiologies arising from cancer treatment or the disease itself, including: nephrotoxic chemotherapy agents, post-renal obstruction, compression and infiltration by malignancy, tumour lysis syndrome, uric acid, sepsis and contrast agent nephropathy. This review provides a comprehensive overview of the causes of ARF in patients with cancer and guidance on how to prevent and treat this condition. Ultimately, the key to managing ARF in cancer patients is to ensure that a multidisciplinary approach provides adequate assessment, appropriate preventative measures and early intervention. “
<< Previous Question | Next Question >>